Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 14, 2018, 11:22 AM CDT for Sumter County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 11:22 AM CDT (16:22 UTC)
- Expired
- Apr 14, 2018, 12:05 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
895
WUUS54 KBMX 141622
SVRBMX
ALC119-141730-
/O.NEW.KBMX.SV.W.0033.180414T1622Z-180414T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1122 AM CDT SAT APR 14 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Sumter County in west central Alabama...
* Until 1230 PM CDT
* At 1121 AM CDT, a severe thunderstorm was located over Electric
Mills, or 14 miles north of Lauderdale, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Emelle, Panola, Geiger and Warsaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3299 8834 3300 8817 3296 8816 3295 8817
3296 8819 3295 8819 3295 8818 3294 8817
3293 8819 3294 8820 3292 8821 3291 8819
3287 8818 3257 8839
TIME...MOT...LOC 1621Z 210DEG 44KT 3274 8848
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
459
WWUS54 KBMX 141637
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1137 AM CDT SAT APR 14 2018
ALC119-141730-
/O.CON.KBMX.SV.W.0033.000000T0000Z-180414T1730Z/
Sumter AL-
1137 AM CDT SAT APR 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHWESTERN SUMTER COUNTY...
At 1137 AM CDT, a severe thunderstorm was located near Cooksville, or
18 miles southwest of Aliceville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Emelle, Panola, Geiger and Warsaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3299 8834 3300 8817 3296 8816 3295 8817
3296 8819 3295 8819 3295 8818 3294 8817
3293 8819 3294 8820 3292 8821 3291 8819
3287 8818 3267 8832 3264 8838
TIME...MOT...LOC 1637Z 210DEG 44KT 3291 8836
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS320
WWUS54 KBMX 141705
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1205 PM CDT SAT APR 14 2018
ALC119-141715-
/O.CAN.KBMX.SV.W.0033.000000T0000Z-180414T1730Z/
Sumter AL-
1205 PM CDT SAT APR 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMTER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for west central
Alabama.
LAT...LON 3299 8834 3300 8817 3296 8816 3295 8817
3296 8819 3295 8819 3295 8818 3294 8817
3293 8819 3294 8820 3292 8821 3291 8819
3287 8818 3267 8832 3264 8838
TIME...MOT...LOC 1703Z 210DEG 44KT 3321 8815
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:08 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 14, 10:08 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1008 AM CDT Sat Apr 14 2018 .UPDATE... MESOSCALE UPDATE. && .NEAR TERM... Through early afternoon. Upper Air Analysis: Potent upper low analyzed near the eastern border between Nebraska and Kansas with associated slightly positive to neutral tilt trough extended from near the low position through central Oklahoma and southwest into western Texas. A pronounced southwest flow was evident aloft over the southeastern states from multi- channel satellite imagery. Surface Analysis: An occluding surface low was analyzed over far southeast Nebraska connected by an occluded front to a developing low that was analyzed at a triple point located over far northeast Missouri. An warm front extended generally east of the triple point that extended across northern Indiana and stretched further east across northern Pennsylvania. A cold front extended from the triple point south across central Missouri and into central Arkansas. Another low was analyzed across southern Arkansas with an effective dryline that extended from southern Arkansas south into central Louisiana while the cold front continued to extend southwest from the low in southern Arkansas to near Shreveport and further southwest across southeast Texas. An outflow boundary created by overnight convection extended from west-central Tennessee southward to clip the northwest corner of Alabama and extended southwest across Mississippi and into central Louisiana. Sounding Discussion: 14.12Z BMX sounding yielded roughly 800 J/kg of surface-based convective available potential energy (CAPE) with 0-1 km storm- relative helicity (SRH) values near 300 m2/s2 with values near 320 m2/s2 in the 0-3 km layer. 0-6 km bulk shear values were around 36 kts with precipitable water (PWAT) values around 1.34 inches. The sounding is characterized as nearly saturated from the surface aloft to near 700 mb followed by a remnant subsidence inversion further aloft to near 480 mb followed by a stronger subsidence inversion around 460 mb that extended higher aloft to near 300 mb. Winds were generally out of the south near the surface then veered from the southwest from 900 mb and were generally unidirectional further aloft. Speed shear was apparent from the surface to around 600 mb from around 5 kts to near 40 kts. Winds increased to around 65 kts toward 150 mb aloft. 05 .SHORT TERM... Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 12Z TAF Discussion. Deteriorating conditions over the next 6 to 12 hours from west to east as the line of showers and storms work into the area. Plenty of moisture around the morning has led to mainly MVFR cigs across the north with IFR at TOI. Timing of this line of showers and storms is a little tricky but gave it the best shot. Winds will be strong ahead of the line as well as the line itself. Additional tweaks will be done to the TAFS as the line gets closer. Improvement really is not expected until 24 hours later. There could be a window this afternoon in MGM and TOI that cigs rise to VFR but this would only allow for additional heating and stronger storms this afternoon and evening. 16 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 80 54 59 37 60 / 80 100 50 10 0 Anniston 81 56 61 37 60 / 60 100 60 10 0 Birmingham 79 53 60 40 62 / 100 100 30 0 0 Tuscaloosa 77 50 61 39 64 / 100 100 10 0 0 Calera 79 52 61 39 62 / 90 100 30 0 0 Auburn 82 60 62 40 61 / 20 100 90 0 0 Montgomery 83 55 64 40 65 / 60 100 50 0 0 Troy 83 57 64 41 65 / 30 100 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette... Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion... Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 422 AM CDT Sat Apr 14 2018 ALZ011>015-017>050-151230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 422 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are likely today into tonight across the forecast area. The highest threat appears to be along and west of a line from Montgomery to Gadsden, with a lower threat to the east. The threat will begin around 11 AM in the West and continue until 2 AM Sunday in the Southeast. Damaging winds and tornadoes will be the main threats, and a couple of stronger tornadoes cannot be ruled out along and northwest of a line from Demopolis to Birmingham. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding this afternoon into tonight. The best chance of flash flooding will generally be across the western half of the area, or along and west of the Interstate 65 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from late this morning into early Sunday morning.
In the hours before
Special weather statement, Apr 14, 7:37 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018
ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...
At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
3394 8772 3395 8795 3402 8795 3402 8799
3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819
JH/05Special weather statement, Apr 14, 10:57 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT SAT APR 14 2018
ALZ012-022-141715-
Pickens AL-Lamar AL-
1057 AM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 1215 PM CDT...
At 1057 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to Bigbee Valley. Movement was
northeast at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Hightogy,
Forest and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3366 8826 3374 8795 3353 8795 3352 8793
3325 8795 3323 8831
TIME...MOT...LOC 1557Z 237DEG 51KT 3364 8832 3327 8835
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:49 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 14, 7:37 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 14, 10:57 AM CDT | Special Weather Statement | BMX | Pickens | 78 min |
| Apr 14, 11:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Apr 14, 11:36 AM CDT | Tornado Warning | BMX | Fayette, Lamar | 24 min |
| Apr 14, 11:49 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 14, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 52 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 65 min |
| Apr 14, 12:05 PM CDT | Tornado Warning | BMX | Greene, Pickens | 25 min |
| Apr 14, 12:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Apr 14, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 81 min |
| Apr 14, 12:34 PM CDT | Tornado Warning | BMX | Walker, Winston | 20 min |
| Apr 14, 12:41 PM CDT | Tornado Warning | BMX | Tuscaloosa | 13 min |
| Apr 14, 12:57 PM CDT | Special Weather Statement | BMX | Walker | 63 min |
| Apr 14, 1:02 PM CDT | Special Weather Statement | BMX | Hale, Marengo | 58 min |
| Apr 14, 1:07 PM CDT | Tornado Warning | BMX | Hale | 16 min |
| Apr 14, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 41 min |
| Apr 14, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
| Apr 14, 2:08 PM CDT | Special Weather Statement | BMX | Bibb, Dallas, Perry | 67 min |
| Apr 14, 2:35 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 4 hr |
| Apr 14, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Apr 14, 5:33 PM CDT | Flash Flood Warning | BMX | Dallas, Marengo, Perry | 4 hr |
| Apr 14, 6:07 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 14, 6:36 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.